Pulmonary Embolism

Pulmonary embolism (PE) is a blockage of the main artery of the lung or one of its branches by a substance that has travelled from elsewhere in the body through the bloodstream (embolism). Usually this is due to embolism of a thrombus (blood clot) from the deep veins in the legs, a process termed venous thromboembolism. A small proportion is due to the embolization of air, fat, talc in drugs of intravenous drug abusers or amniotic fluid. The obstruction of the blood flow through the lungs and the resultant pressure on the right ventricle of the heart leads to the symptoms and signs of PE. The risk of PE is increased in various situations, such as cancer or prolonged bed rest.

Symptoms of pulmonary embolism include difficulty breathing, chest pain on inspiration, and palpitations. Clinical signs include low blood oxygen saturation and cyanosis, rapid breathing, and a rapid heart rate. Severe cases of PE can lead to collapse, abnormally low blood pressure, and sudden death.

Diagnosis is based on these clinical findings in combination with laboratory tests (such as the D-dimer test) and imaging studies, usually CT pulmonary angiography. Treatment is typically with anticoagulant medication, including heparin and warfarin. Severe cases may require thrombolysis with drugs such as tissue plasminogen activator (tPA) or may require surgical intervention via pulmonary thrombectomy.

This text uses material from Wikipedia licensed under CC BY-SA

Latest Spotlight News

Better living through mitochondrial derived vesicles

(Medical Xpress)—As principal transformers of bacteria, organelles, synapses, and cells, vesicles might be said to be the stuff of life. One need look no further than the rapid rise to prominence of The ...

Biomarker in aggressive breast cancer identified

Two Northwestern University scientists have identified a biomarker strongly associated with basal-like breast cancer, a highly aggressive carcinoma that is resistant to many types of chemotherapy. The biomarker, ...

Common antibiotic linked with heart deaths

The antibiotic clarithromycin—widely used for treating common bacterial infections—is associated with an increased risk of heart deaths, finds a study published in the BMJ today.